To the Editor.
—The article by Thomas et al1 in the February 1986 issue of the Archives indicates that malignant hyperthermia constitutes a major threat if surgical intervention is necessary in the treatment of rebleeding after hyphema.Malignant hyperthermia is not the chief cause of death during anesthesia. It occurs so rarely that most anesthesiologists do not see a single case during their careers. However, the death rate from the syndrome is still probably greater than 50%. Patients with muscle problems (eg, ptosis or strabismus) are at risk of developing the syndrome. It is prudent to avoid using succinylcholine, which could trigger the syndrome, in such patients.Many studies on the subject of mortality have been reported.2 It is generally agreed that anesthesia is partly or totally causative of death in about two per 10 000 anesthetics, without significant difference between regional and general anesthesia. The leading causes
Meyers EF, Johnson TD. Anesthetic Mortality During Surgery for Hyphema. Arch Ophthalmol. 1986;104(8):1124. doi:10.1001/archopht.1986.01050200030018
Ophthalmology in JAMA: Read the Latest
Customize your JAMA Network experience by selecting one or more topics from the list below.